Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Mental Health

Anti-depressants and Weight Gain

06/12/2008

Question:

Why do anti-depressants cause weight gain? (In particular, Zoloft/Sertraline)

Is it the medication itself that causes it (maybe causes the body to retain water or fat) or does it make people hungrier?

If you could explain it in layman`s terms that would be great! Thank you :)

Answer:

It is not clear that a single reason exists. Weight gain is vary individualized. At times, it is improvement of mood that accompanies this. Other times it is directly related to this type of antidepressant. It is dose dependent, so it is possible that a smaller dose might help. Sertraline tends to be an antidepressant that the potential for weight gain is not as much as other antidepressants, although other antidepressants such as bupropion has a lesser chance for this side effect.

For more information:

Go to the Mental Health health topic, where you can:

Response by:

Nicholas A Votolato, RPh BCPP Nicholas A Votolato, RPh BCPP
Formerly:
Introductory Clinicxal Psychopharamcology
Advanced Clinical Psychopharmacology
Clinical Pharmacokinetics
Clinical Therapetics
College of Medicine
The Ohio State University